Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

On Bystolic 2.5 mg for pre- hypertension and tachycardia, no change in heart rate. How long it takes for beta blocker to work?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11924 Questions
Question
I was started on Bystolic 2.5 mg for pre-hypertension and sinus tachycardia about 9 days ago...my pressure hasnt changed that much and neither has my heart rate...well its come down some but not much. My question is how long does it take for a beta blocker to work and also I have had stomach upset and am having some cramping and having to go to the bathroom a lot. I do have ibs but wasnt sure if this is a side effect of the beta blockers since it seems to have started around the same time?
Posted Mon, 30 Apr 2012 in Medicines and Side Effects
 
 
Answered by Dr. Rakhi Tayal 1 hour later
Hello,

Thanks for posting your query.

Bystolic produces its maximum bradycardic effect - reduction in heart rate in 7-10 days. The maximum anti-hypertensive effect may take even upto six weeks to develop as it involves the downregulation of receptors.

The stomach upset and cramping you are having is more likely to be associated with IBS ( Inflammatory Bowel Syndrome ). Bystolic rarely produces any gastrointestinal symptoms.

You should continue the drug as advised by your Physician and go for a follow up after 4 weeks.

Hope this answers your query. I will be glad to answer the follow up queries that you have.

Wishing you good health.

Regards.
Above answer was peer-reviewed by
 
Follow-up: On Bystolic 2.5 mg for pre- hypertension and tachycardia, no change in heart rate. How long it takes for beta blocker to work? 8 hours later
so can i assume my heart rate wont lower anymore if it hasnt lowered much yet? I do go back in about 2 weeks or so to the doctor to check my pressure. Im assuming he will raise my dosage if it doesnt work? I did see stomach pain, gas, diarrhea and constipation as side effects so that is why I thought my stomach upset was due to the bystolic. on another note i do take avianne and have been on it for about 13 yrs and have some small fibroids. i dont seem to have issues with them but i have not had a period in 15 months. is this normal for that medicine? my ob didnt seem concerned but i find it odd.
 
 
Answered by Dr. Rakhi Tayal 4 hours later
Hello again,

Thanks for writing again.

Bystolic is less likely to reduce your heart rate further. If the side effects of intestinal discomfort are interfering with your routine then you can ask your physician to consider other options like metoprolol.

Aviane is a combination hormonal pill for birth control. It is normal not to have periods while on birth control specially in perimenopausal age. There is nothing to worry. Your periods will resume once the pills are stopped.

Wishing you good health.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor